North Carolina, 2008

Flash Flood and Hail in North Carolina, June 14 to 15, 2008

June 14 to 15, 2008 · NWS RAH · 13 events in 8 counties and zones

Strong daytime heating fueled late afternoon convection as storms developed along a surface trough axis located across the central piedmont. Damaging thunderstorm wind gusts were frequently observed with the stronger cells with scattered reports of penny to nickel size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Strong daytime heating fueled late afternoon convection as storms developed along a surface trough axis located across the central piedmont. Damaging thunderstorm wind gusts were frequently observed with the stronger cells with scattered reports of penny to nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 14, 4:40 PM EST, 0 minutes earlier.

Area forecast discussion, Jun 14, 4:40 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
540 PM EDT SAT JUN 14 2008

.SYNOPSIS...

A SURFACE TROUGH WILL MOVE INTO CENTRAL NC THIS EVENING... THEN
BECOME NEARLY STATIONARY OVER THE REGION LATE TONIGHT. A WEAK COLD
WAS LOCATED OVER THE MOUNTAINS SATURDAY EVENING. THIS COLD FRONT
WILL PUSH THROUGH CENTRAL NC SUNDAY. ANOTHER COLD FRONT WILL
APPROACH FROM THE NORTHWEST LATE MONDAY.
&&

.NEAR TERM /THROUGH SUNDAY/...

AS OF 540 PM SATURDAY...

A LINE OF SHOWERS AND THUNDERSTORMS OVER THE NORTHWEST PIEDMONT OF
NC WAS ASSOCIATED WITH A SURFACE TROUGH. THIS TROUGH IS EXPECTED TO
SLOW TO A CRAWL IN THE NEXT FEW HOURS... SUGGESTING THAT THE CURRENT
CONVECTION WILL GRADUALLY DISSIPATE AS IT PUSHES INTO RANDOLPH...
GUILFORD... AND ALAMANCE COUNTIES. POP HAS BEEN UPDATED TO LIKELY
FOR THE NEXT FEW HOURS OVER THE PIEDMONT TRIAD REGION... AS A LARGE
AREA OF STRATIFORM RAIN FOLLOWS THE CONVECTIVE LINE BACK INTO THE
NORTHERN FOOTHILLS.

ANOTHER CLUSTER OF STORMS INITIATED ALONG ANOTHER WEAK SURFACE
TROUGH OVER THE CENTRAL PIEDMONT AND N SANDHILLS (WAKE... LEE... NW
HARNETT). CONDITIONS APPEAR FAVORABLE FOR THIS ACTIVITY TO CONTINUE
MOVING SLOWLY NE-E OVER THE NEXT FEW HOURS. POP WILL BE RAISED TO
COVER THIS ACTIVITY THROUGH AROUND MID EVENING. LOCALLY HEAVY RAIN
AND FREQUENT LIGHTNING WILL OCCUR IN THE VICINITY OF APEX TO RALEIGH
DUE TO THE SLOW MOVING CELLS. THIS ACTIVITY SHOULD GRADUALLY
DIMINISH LATER THIS EVENING.

NO OTHER CHANGES AT THIS TIME. -BADGETT

PREVIOUS DISCUSSION ISSUED AT 230 PM SATURDAY.

MOIST LOW-LEVEL AIR REMAINS OVER MUCH OF CENTRAL NORTH
CAROLINA...WITH DEW POINTS IN THE MID 60S TO AROUND 70 DEGREES EXCEPT
SLIGHTLY LOWER IN THE TRIAD. MSAS SHOWED THE BEST SURFACE
CONVERGENCE LYING OVER THE NORTHWEST PART OF THE STATE LATE IN THE
AFTERNOON WITH LIFTED INDICES AS LOW AS -3C...ALTHOUGH A COUPLE OF
SHOWERS DID MANAGE TO DEVELOP IN THE MORE MOIST AIR IN THE NORTHERN
COASTAL PLAIN WHERE MSAS SHOWED LOCAL LIFTED INDICES AS LOW AS -5C.
WITH LITTLE CONVERGENCE AND UPPER-LEVEL SUPPORT TO SPEAK OF THAT FAR
EAST...THESE SHOWERS WERE HAVING A HARD TIME DEVELOPING OR
INCREASING IN INTENSITY.

AS A MID-LEVEL SHORTWAVE MOVES THROUGH THE GREAT LAKES AND OHIO
VALLEY...THE SOUTHERN END OF THIS WAVE WILL PASS JUST TO OUR
NORTH. THE NAM SUGGESTS THE BEST UPPER-LEVEL DIVERGENCE WILL BE
JUST NORTH OF THE STATE ACROSS VIRGINIA...BUT THERE WILL BE
SUFFICIENT LIFT INTO CENTRAL NORTH CAROLINA DESPITE WEAK LOW-LEVEL
CONVERGENCE TO RESULT IN AT LEAST SCATTERED SHOWERS AND
THUNDERSTORMS MAINLY NORTH OF U.S. 64 AS PRECIPITABLE WATER VALUES
INCREASE TO BETWEEN 1.5 AND 2 INCHES THIS EVENING. WIND FIELDS ARE
LIGHT...WITH 850MB AND 925MB WINDS RISING SLOWLY OVERNIGHT
DIURNALLY TO AS HIGH AS 15KT...SO THE POTENTIAL FOR SEVERE WEATHER
APPEARS LIMITED. HOWEVER...DEGREE OF LIFT PENETRATING SOUTH INTO
CENTRAL NORTH CAROLINA ALONG WITH MUCAPE TO ABOUT 1500J/KG
SUGGESTS A RISK OF VERY ISOLATED STRONG OR SEVERE STORMS THIS
EVENING NORTHWEST AND NORTH. HWO WAS UPDATED EARLIER FOR THIS AND
MAY CONSIDER EXPANDING THE ISOLATED THREAT EAST. OVERNIGHT...LIFT
DIMINISHED AND MODEL SOUNDINGS BECOME INCREASINGLY STABLE. THIS
SUGGESTS A GRADUAL DOWNWARD TREND IN SHOWERS OVERNIGHT. LOWS
SHOULD BE WITHIN A COUPLE OF DEGREES OF 70.

SUNDAY...WEAK SURFACE TROUGH/COLD FRONT MOVES SOUTH INTO THE
SANDHILLS AND SOUTHERN COASTAL PLAIN BY MID-AFTERNOON.
PRECIPITABLE WATER VALUES REMAIN HIGH EARLY...BUT DRYING IS FORECAST
FROM NORTHWEST-TO-SOUTHEAST AS THE DAY WEARS ON. ALTHOUGH THE NAM
FORECASTS THE REDEVELOPMENT OF A SURFACE TROUGH IN THE LEE OF THE
MOUNTAINS SUNDAY AFTERNOON...THE GFS IS A LITTLE FARTHER SOUTH
WITH THE SURFACE TROUGH AND PREFERRED GIVEN THE INCREASING
STABILITY AND DRYING THETA-E AIR...ESPECIALLY AT 700MB...FORECAST
BY BOTH MODELS TO THE NORTHWEST. GFS MODEL SOUNDINGS ARE VERY
STABLE IN THE TRIAD BY AROUND 12Z SUNDAY...WITH BOTH THE NAM AND
THE GFS SUGGESTING THE GREATEST INSTABILITY...AROUND 1000J/KG...
BEING OVER THE SANDHILLS AND THE SOUTHERN COASTAL PLAIN BY 18Z.
THINK SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR BY EARLY
AFTERNOON IN THE MOIST AIR MASS ESPECIALLY TO THE SOUTH...
SUPPORTED BY THE RIGHT ENTRANCE REGION OF A 55-65KT 250KT MOVING
JUST NORTH OF THE STATE HELPING TO INCREASE UPPER DIFFLUENCE.
CONSENSUS OF 1000-850MB THICKNESSES FROM THE NAM AND GFS WOULD
SUPPORT HIGHS MAINLY IN THE UPPER 80S...CLOSE TO MOS GUIDANCE.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
AS OF 230 PM SATURDAY...

MONDAY AND MONDAY NIGHT:
A SFC LOW IS EXPECTED TO DEVELOP OVER THE MID-ATLANTIC (NEAR THE
MASON-DIXON LINE) MONDAY AFTERNOON AS A DEEP UPPER LOW IN CANADA
DIGS SOUTH TOWARD THE GREAT LAKES...WITH A SFC TROUGH AXIS EXTENDING
SOUTH THROUGH THE CAROLINAS. IN ADDITION TO LOW LEVEL CONVERGENCE
ASSOC/W THE SFC TROUGH...PERTURBATIONS IN WNW/NW FLOW ALOFT MAY HELP
TO PROVIDE SOME UPPER SUPPORT MONDAY AFTERNOON THROUGH EARLY TUESDAY
MORNING.

BOTH THE GFS/NAM ARE GENERATING PRECIP ACROSS PORTIONS OF THE AREA
LATE MONDAY AFTERNOON AND EVENING...CONTINUING AFTER SUNSET INTO THE
OVERNIGHT HOURS. FCST SOUNDINGS SHOW ENOUGH AVAILABLE INSTABILITY TO
SUPPORT CONVECTION ACROSS THE ENTIRE FORECAST AREA...ALTHOUGH THE
MOST UNSTABLE AIR WILL LIKELY REMAIN ALONG/EAST OF HIGHWAY 1...OR
POSSIBLY ALONG/EAST OF INTERSTATE 95. DEEP WEST SOUTHWEST AND
WESTERLY FLOW IS PROGGED IN THE FCST SOUNDINGS ACROSS THE AREA MON
AFT/EVE...WITH LOW LEVEL FLOW INCREASING TO 20 KNOTS AND MID LEVEL
FLOW TO AROUND 30 KNOTS. HOW MUCH DEWPOINTS DROP DURING THE
AFTERNOON HOURS WILL DEPEND ON HOW MUCH OF A WESTERLY COMPONENT
THERE IS TO THE LOW LEVEL FLOW...AND THIS IN TURN WILL AFFECT HOW
MUCH INSTABILITY WILL BE AVAILABLE...AND THIS IS THE PRIMARY
UNCERTAINTY W/REGARDS TO THE CONVECTIVE FORECAST. AT THIS TIME...
DEWPOINTS IN THE LOWER 60S LOOK REASONABLE IN THE WESTERN PIEDMONT
(HIGHER VALUES FURTHER EAST). THEREFORE...WILL ADVERTISE A SLIGHT
CHANCE OF SHOWERS AND STORMS IN THE AFTERNOON...INCREASING TO A LOW
CHANCE (30%) IN THE LATE AFTERNOON AND EVENING UNTIL ROUGHLY
MIDNIGHT IN THE WEST AND UNTIL SUNRISE TUE MORNING IN THE COASTAL
PLAIN. IF DEWPOINTS DROP MORE THAN EXPECTED...IT MAY BE TOUGH TO GET
CONVECTION IN THE WESTERN HALF OF THE AREA. IF CONVECTION DOES
DEVELOP...WITH INCREASED MID LEVEL FLOW AND LOWERING FREEZING
HEIGHTS...ISOLATED SEVERE WEATHER IS NOT OUT OF THE QUESTION.

LOW TEMPS MONDAY MORNING SHOULD RANGE BETWEEN 63-69F ACROSS THE
AREA. HIGH TEMPS ON MONDAY LOOK ON TRACK IN THE UPPER 80S TO LOWER
90S BASED ON MOS GUIDANCE AND THE EXPECTED THICKNESSES MONDAY
AFTERNOON. LOW TEMPS MONDAY NIGHT SHOULD RANGE FROM 65-70F DEPENDING
ON CLOUD COVER AND PRECIP.

TUESDAY AND TUESDAY NIGHT:
THE SFC LOW IS EXPECTED TO MOVE WELL INTO NEW ENGLAND TUESDAY AS THE
UPPER LOW HEADS FROM THE GREAT LAKES INTO NEW ENGLAND THROUGHOUT THE
DAY. THE ASSOC SFC TROUGH SHOULD PUSH OFFSHORE OF THE CAROLINAS BY
TUESDAY MORNING...WITH DEEP WNW/NORTHWEST FLOW DEVELOPING IN ITS
WAKE. EXPECT THE FORECAST TO BE DRY ON TUESDAY GIVEN NW FLOW IN THE
MIXED LAYER...WHICH SHOULD HELP DROP DEWPOINTS INTO THE 50S
EVERYWHERE. THE NAM IS WEAKER WITH THE UPPER LOW OVER NEW ENGLAND
AND THE HEIGHT GRADIENT ACROSS THE CAROLINAS...AND THEREFORE SHOWS
WEAKER FLOW IN THE MIXED LAYER...AND DEWPOINTS REMAINING IN THE MID
50S. THE GFS...HOWEVER...IS STRONGER WITH THE UPPER LOW AND HEIGHT
GRADIENT...AND SHOWS 20 KNOT NW FLOW IN THE MIXED LAYER...WITH THE
POTENTIAL TO DROP DEWPOINTS INTO THE 40S. ALTHOUGH THIS WILL NOT
AFFECT THE PRECIP FORECAST...THIS COULD HAVE FIRE WEATHER
IMPLICATIONS ON TUE GIVEN THE VERY DRY CONDITIONS THAT HAVE
DEVELOPED OVER THE PAST 2 WEEKS...AND THE ONGOING WILD FIRE OVER
EASTERN NORTH CAROLINA. WITH SLIGHTLY ABOVE NORMAL HEIGHTS...HIGH
TEMPS SHOULD FINALLY BE CLOSER TO NORMAL FOR THIS TIME OF YEAR...IN
THE MID/UPPER 80S. LOW TEMPS TUE NIGHT ALSO NEAR NORMAL...IN THE
UPPER 50S TO LOWER 60S. -VINCENT

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 300 PM SATURDAY...

THE LONG TERM PERIOD SHOULD BE DOMINATED BY A PATTERN CHARACTERIZED
BY AN UPPER LOW OVER NEW ENGLAND...WITH NW FLOW ALOFT OVER THE
CAROLINAS. THIS WILL BRING US BACK TO NEAR NORMAL TEMPERATURES WITH
HIGHS IN THE LOWER/MID 80S AND LOWS IN THE UPPER 50S TO LOWER/MID
60S THROUGHOUT THE EXTENDED PERIOD. THROUGH THURSDAY AND EARLY
FRIDAY...PRECIP CHANCES DO NOT LOOK GOOD...WITH A NW FLOW PATTERN
WHICH TYPICALLY HELPS TO DRY THINGS OUT AND PREVENT MUCH IN THE WAY
OF INSTABILITY...IN ADDITION TO KEEPING THE SEABREEZE CONFINED TO
COASTAL AREAS. WILL INDICATE A DRY FORECAST DURING THIS TIME PERIOD.
A POTENTIALLY INTERESTING SCENARIO IS BEING ADVERTISED BY THE 12Z
GFS MODEL FOR FRIDAY NIGHT AND SATURDAY...WHICH SHOWS A DECENT
SHORTWAVE AND SFC LOW IN NW FLOW ALOFT CROSSING CENTRAL NC...
GENERATING A WIDESPREAD 1 OR MORE OF PRECIP. THE 12Z ECMWF SHOWS A
SIMILAR SETUP WITH A SHORTWAVE DEVELOPING IN NW FLOW ALOFT ALONG THE
EASTERN PERIPHERY OF A DEEP RIDGE OVER THE WESTERN CONUS...ALTHOUGH
IT IS FURTHER SOUTH WITH THE SFC LOW AND LESS ENTHUSIASTIC WITH HOW
MUCH PRECIP WILL BE ASSOC/W THE SYSTEM ACROSS NORTH CAROLINA. GIVEN
THAT THIS IS OUT IN DAY 6-7...CONFIDENCE IN ANY SOLUTION IS QUITE
LOW AT THIS TIME...AND HAVE DECIDED TO ADD ONLY A SLIGHT CHANCE
(20%) OF SHOWERS AND STORMS FRIDAY NIGHT AND SATURDAY. -VINCENT

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 145 PM SATURDAY...

VFR CONDITIONS WILL BE THE RULE OUTSIDE OF SCATTERED SHOWERS AND
THUNDERSTORMS THAT SHOULD MOVE ACROSS CENTRAL NORTH CAROLINA LATE IN
THE AFTERNOON AND OVERNIGHT...PARTICULARLY ACROSS NORTHERN AREAS.
WINDS WILL GRADUALLY VEER TO THE NORTHWEST AND NORTH DURING THE 18Z
TAF PERIOD AS A WEAK SURFACE TROUGH MOVES THROUGH MUCH OF CENTRAL
NORTH CAROLINA.  HOWEVER...WINDS WILL BE LIGHT AS 850MB AND 925MB
WINDS ARE FORECAST TO ONLY BE AS HIGH AS AROUND 15KT OVERNIGHT...
DIMINISHING TO 10KT OR LESS SUNDAY.  EXPECT SOME LOCATIONS OF MVFR
VISIBILITY OVERNIGHT IN THE MOIST AIRMASS WITH LIGHT WINDS...AS
PRECIPITABLE WATER VALUES RISE FROM 1.5 TO 2 INCHES TONIGHT BEFORE
STARTING TO DIMINISH LATE.

BEST INSTABILITY WILL LIE IN THE SOUTH PART OF CENTRAL NORTH
CAROLINA SUNDAY AND HAVE MENTIONED VCSH AT KFAY AS EARLY AS 17Z
BASED ON THE AVAILABLE CAPE ON MODEL SOUNDINGS.  BEYOND THE 18Z
SATURDAY VALID TAF PERIOD...THERE WILL BE A CHANCE OF SHOWERS AND
THUNDERSTORMS WITH THE PASSAGE OF ANOTHER SURFACE TROUGH MONDAY
AFTERNOON AND MONDAY NIGHT.  ASIDE FROM ANY THUNDERSTORMS AND
POSSIBLE MVFR FOG/HAZE MONDAY MORNING...EXCEPT LOCALLY IFR TOWARD
KRWI...VFR CONDITIONS ARE EXPECTED.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DJF/PWB
NEAR TERM...DJF/PWB
SHORT TERM...VINCENT
LONG TERM...VINCENT
AVIATION...DJF
Hazardous weather outlook, Jun 14, 9:38 AM EST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1038 AM EDT SAT JUN 14 2008

NCZ021>023-038-039-151100-
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-
1038 AM EDT SAT JUN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON...
CONTINUING INTO THE EVENING. AN ISOLATED THUNDERSTORM COULD BE
STRONG TO SEVERE...WITH THE MAIN THREAT...OUTSIDE OF LIGHTNING...
BEING WIND GUSTS OF 50 TO 60 MPH. ANY STRONG STORM IS MOST APT TO
OCCUR BETWEEN 4 PM AND 8 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH ANY THUNDERSTORM.

NCZ007>011-024>028-040>043-073>078-083>086-088-089-151100-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-
EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-
HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1038 AM EDT SAT JUN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DJF

In the hours before

Special weather statement, Jun 14, 3:41 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
441 PM EDT SAT JUN 14 2008

NCZ021-022-142130-
FORSYTH-GUILFORD-
441 PM EDT SAT JUN 14 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN FORSYTH AND
NORTHERN GUILFORD COUNTIES THROUGH 530 PM EDT...

AT 441 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
DONNAHA...OR ABOUT 7 MILES SOUTHEAST OF EAST BEND...MOVING EAST
AT 20 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR PFAFFTOWN AROUND 450 PM EDT...
STANLEYVILLE AROUND 500 PM EDT.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN TREE LIMBS. LIGHT OBJECTS SUCH AS
TRASH CANS COULD BE TOSSED AROUND.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

WSS
Special weather statement, Jun 14, 4:15 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
515 PM EDT SAT JUN 14 2008

NCZ041-142200-
WAKE-
515 PM EDT SAT JUN 14 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHWESTERN WAKE COUNTY
THROUGH 600 PM EDT...

AT 515 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
APEX AND NEW HILL... MOVING NORTHEAST AT 10 MPH.

THE STRONG THUNDERSTORMS WILL AFFECT APEX... NEW HILL... AND CARY.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

BSD

The radar

The Raleigh/Durham radar (KRAX), 33 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 hail, 1 flash flood. Local standard time, as filed.

Hail, Wake

When
June 14, 4:40 PM EST
Where
Wake County, 1.04 mi E of Apex
Measured
0.75 in hail
Reported by
Public
Coordinates
35.731, -78.852

Penny size hail was reported near NC Highway 55 and South Salem Street.

Hail, Harnett

When
June 14, 5:37 PM EST
Where
Harnett County, 0.89 mi NE of Buies Creek
Measured
0.75 in hail
Reported by
Public
Coordinates
35.410, -78.740

Penny size hail was reported in the town of Buies Creek near US Highway 421.

Thunderstorm Wind, Johnston

When
June 14, 6:09 PM EST
Where
Johnston County, 0.56 mi W of Emit
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.730, -78.280

One tree was blown down across Richardson Road near NC Highway 231.

Thunderstorm Wind, Johnston

When
June 14, 6:13 PM EST
Where
Johnston County, 1.78 mi SW of Wilsons Mills
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.560, -78.390

One tree was blown down across Cloverdale Drive near US Business Highway 70.

Hail, Moore

When
June 14, 6:41 PM EST
Where
Moore County, 4.11 mi E of Parkwood
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.415, -79.407

Nickel size hail was reported on Glendon Carthage Road.

Thunderstorm Wind, Moore

When
June 14, 6:41 PM EST
Where
Moore County, 2.64 mi ESE of Parkwood to 3.83 mi NNE of Carthage
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.400, -79.440

Numerous trees were blown down near Coles Mill Road and Glendon Carthage Road. One large Oak tree fell onto and destroyed a storage barn on Glendon Carthage Road.

Thunderstorm Wind, Warren

When
June 14, 6:50 PM EST
Where
Warren County, 1.11 mi E of Warrenton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.400, -78.150

One tree was blown down on Business Highway 158 just outside the city limit.

Thunderstorm Wind, Johnston

When
June 14, 7:05 PM EST
Where
Johnston County, 3.82 mi SSE of Benson
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.329, -78.525

One tree was blown down across the intersection of Dragstrip Road and McLamb Road.

Thunderstorm Wind, Lee

When
June 14, 7:13 PM EST
Where
Lee County, 0.8 mi SE of Tramway
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.422, -79.220

One tree was blown down across Hickory House Road near US Highway 1 just south of Tramway.

Thunderstorm Wind, Lee

When
June 14, 7:24 PM EST
Where
Lee County, 0.33 mi WNW of Sanford
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.483, -79.185

One tree was blown down onto a house on Cross Street.

Hail, Sampson

When
June 14, 7:53 PM EST
Where
Sampson County, 0.89 mi SE of Rosin Hill
Measured
0.75 in hail
Reported by
Public
Coordinates
35.210, -78.420

Penny size hail was reported near US Highway 13.

Thunderstorm Wind, Cumberland

When
June 14, 9:15 PM EST
Where
Cumberland County, Godwin
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.220, -78.680

Several trees were blown down across a road in Godwin. DOT was dispatched to remove the tree debris from the road.

Flash Flood, Cumberland

When
June 15, 6:25 AM EST to 7:25 AM EST
Where
Cumberland County, 0.79 mi NW of East Fayetteville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.057, -78.881

Heavy rainfall of 3.5 to 4.0 inches caused flash flooding of Cross Creek in downtown Fayetteville. Trained spotter estimate approximately one foot of swiftly flowing water across Ray Avenue.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116135, 116136, 116142, 116143, 116139, 116148, 116149, 116150, 116151, 116152, 116140, 116154, 116133.